Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
GettinOlder

Starting With Retin A At .1% Every Night Ok?

I have been scouring the internet looking for explicit answers to my questions but haven't seemed to find a straight answer, so I figured I would just start a post on it. I apologize if this is redundant, but I would certainly appreciate any help/answers!

I'll skip the long intro and basically say that I have oily skin, and extremely persistent acne (7 years running now, with cystic, nodular type acne). I'm 22, and sick of it. As such, I have started taking .1% Retin A gel in hopes of finding a more effective treatment. Also, I've been doing this on a nightly basis. As you can imagine, my skin has gotten rather irritated (red, itchy, peeling, etc.) as this is pretty much the highest dosage available being taken every night right from the get-go.

Now, I don't really prefer this 'lobster' look of mine; but frankly, if it gets me to my goal quicker, than I really don't care. My question though is this: is it bad for me to do this? Like for my skin's health? Or maybe is it detrimental to the treatment to start at such a frequent/high dosage?

See, everywhere I research and everyone I talk to always says start small/infrequent as to suppress these initial symptoms, though from what I can tell this is only to make the treatment more bearable. However, nowhere have I read that I need to take it easy in the beginning for it to work. My thought is if I just hit the ground running from the beginning, I should see results faster. But I want to make sure that I am not making a mistake here.

Like I said, I'm so fed up with the acne, I couldn't care less if I have to go through a few weeks or even months of uncomfortable living - the reason I'm doing this is to speed up the process. But if it's possible that I'm actually slowing down the process, than I certainly will reconsider this gameplan. Also, I don't really use any moisturizers/sunscreen - I don't like the idea of putting more crap on my face which might cause me to breakout some more. Again, if the moisturizer is only to make the treatment more bearable, I don't care, assuming my face will EVENTUALLY acclimiate to this dosage. Also, it's worth noting that I do avoid the sun, so the lack of sunscreen really isn't an issue.

However, if implementing a slower introduction to Retin A and a consistent use of moisturizer would actually help to clear up the acne quicker than going all out from the start, I would really like to know about that. That's it, thanks everyone!

Share this post


Link to post
Share on other sites

I can't say what other people have done, but like you, I started full on with the .1%. My dermatologist told me that I would see results faster if I went through it full force. I will say that I had a wicked IB from the 1st to the 5th week, and I still get about two new inflamed pimples a week. I am on week 7 now.

I highly, highly, highly recommend that you use a moisturizer not once, but TWICE daily. If your skin gets too dry and irritated, it will become even more inflamed than it already was. My dermatologist told me that an irritated face could lead to breakouts. And I believe that was why my IB was so intense in the beginning of my treatment. I was using 10% BP and no moisturizer at all.

Be as gentle with your skin as possible. Don't scrub or pick and be sure to apply the medication (the size of a PEA) at least 30 minutes after washing your face. The medication is more irritating on a wet face. Here is my log if you'd like to see what my treatment has looked like so far:

http://www.acne.org/messageboard/index.php/topic/320173-the-retin-a-micro-diaries/

Share this post


Link to post
Share on other sites

You should use moisturizer. It is partly to make it more bearable, but partly because they now think acne is exacerbated by inflammation and irritation. I have been using retinoids for almost 5 months now and my skin looks way better when I moisturize twice a day. The marks and redness go away and it feels better.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×